Female sex, younger age, and lower BMI as individual risk factors for radioactive iodine-induced nausea in patients with differentiated thyroid carcinoma

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 429-448-Thyroid Neoplasia & Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-448
Toshiyuki Ikeoka*, Takao Ando, Misa Imaizumi, Toshiro Usa and Atsushi Kawakami
Nagasaki University Graduate School of Biomedical Sciences, Japan
Background: Nausea and vomiting are two of the most common side effects in radioactive iodine (RAI) therapy for differentiated thyroid carcinoma. Preventing RAI-induced nausea and vomiting is clinically important, since these symptoms may decrease adherence to treatment and patients may delay or refuse further RAI therapy. The purpose of the present study is to investigate the individual risk factors in patients who developed RAI-induced nausea.

Methods: Forty-five patients with differentiated thyroid carcinoma who received first-time ablation treatment with I-131 at Nagasaki University Hospital between January 2009 and March 2011 were included in this study. Their medical records were retrospectively analyzed. As routine treatment, all patients received 30mg of domperidone per day for three days, beginning the morning of I-131 administration. RAI-induced nausea and vomiting were evaluated, based on Common Terminology Criteria for Adverse Events (CTCAE) version 4.0. Clinical parameters and laboratory data were obtained one week before RAI treatment and at the time of RAI treatment. Logistic regression analyses were performed to evaluate the association between RAI-induced nausea or vomiting and the clinical parameters.

Results: Seventeen patients (37.8%) developed RAI-induced nausea. When evaluated for nausea based on CTCAE, eight were at grade1, seven at grade 2, and two at grade 3. In univariate logistic regression analysis, the development of RAI-induced nausea was significantly associated with female sex (OR=4.667, p=0.037), age (OR=0.957, p=0.034), BMI (OR=0.755, p=0.032) but not with dose per body weight of I-131, serum level of creatinine, FT4 or TSH. In multivariate logistic regression analysis, only age remained significantly associated with the development of nausea (OR=0.942, p=0.038). RAI-induced vomiting was observed in two patients (4.4%). One patient developed vomiting at CTCAE grade1, while another registered at grade 3. There was no difference in clinical characteristics between patients who developed RAI-induced vomiting and those who did not.

Conclusions: The present study showed that the frequency of RAI-induced nausea and vomiting was 37.8% and 4.4%, respectively, in patients treated with the common antiemetic domperidone. We also found that female sex, younger age, and lower BMI were associated with RAI-induced nausea; therefore, more intensive prophylactic treatment is necessary for patients with these risk factors.

Nothing to Disclose: TI, TA, MI, TU, AK

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm

<< Previous Abstract | Next Abstract